Severe Low with muscle spasms, vomiting, and extreme disorientation


(Katherine) #1

What an overwhelming night I just had… I had to go to the ER as my blood sugar dropped so dangerously low that I couldn’t clear it. Aside from the usual side effects of heart racing and feeling disoriented, my body was having spasms/tremors and I was violently vomiting. Ugh. It was so terrifying… After trying diligently to get my sugar up to a safe level, I resorted to the Glucagon Emergency kit. The vomiting obviously didn’t help, as I couldn’t keep any juice or even apple sauce down. (I’ve never had to use the Emergency kit before after carrying it around with me all these years. Sure am glad I had it.) But, even when my sugar elevated, my body was still shuddering/spasming and my disorientation only lifted a bit. We had to call an ambulance as I couldn’t walk to the car to get to the ER. Each time I opened my eyes it felt like a bolt of electricity was going through my body and my heart felt like it was fluttering (not sure how else to describe it), and the dizziness would become extreme. Once the medics arrived, they took good care of me and got me hydrated through IV and everything else checked out ok once I was at the hospital (heart monitor, blood work and urine specimen). No infection nor heart issues. Guess my body was severely dehydrated and shutting down… But, this was so scary and a day later my body is aching and I remain “foggy”… How long will it be before I start feeling better? Are these symptoms common? Should we have called for an ambulance sooner?


(joe) #2

@Kbescherer hi Katherine,

sorry you had a bad night. I hope you are starting to feel batter now.

the thing with a stubborn low is typically that over the course of a day you may have depleted your “on board” sugar reserve… this reserve is stored in the liver as glycogen. Your liver dumps it when you get low, as even people without type 1 can get low. At some point in the cycle, your liver has to recharge… sometimes enormous amounts of sugar will be utilized to recharge your “on-board” storage. When this happens you can drink 3 “regular cokes” and your blood sugar won’t budge. adding to the problem is if you have injected long lasting insulin (which cannot be turned off) or you didn’t suspend your pump (which can be turned off - or down as needed).

the trigger for this liver dump of sugar is a severe or even mild low blood sugar, using the typical stress hormones - most likely adrenaline. This is the same hormone released when you come face-to-face with a hungry tiger in the woods. The reaction you had is most often called “fight or flight” but to paraphrase, your body chemistry was triggered to prevent you from death. In most people, this trigger is associated with a low blood sugar, and releases your stored liver sugar.

my guess from new jersey, is you depleted your liver stores, you got low in the evening and you had nothing in reserve, causing huge amounts of stress hormones and a stubborn low that sent you to the ER. Puking is optional but can accompany a severe low and almost always accompanies a shot of glucagon. . What you needed most was an IV with straight glucose… they don’t always do that… and if you told them you were “diabetic”, they may try to avoid it because everyone sadly knows that “diabetics cant have sugar”. <— it is an unfortunate belief sometimes

a crappy low can ruin me for 24 hours AFTER my sugar gets above 120. your mileage may vary, blinding headaches may be in your immediate future - they go away too. good luck and hope you are starting to feel better.


(Katherine) #3

Hi Joe.
Thanks so much for writing.
What you write about makes sense, and based on how my body is still feeling and how slow I am to getting back to “normal” - that I was in that “fight or flight” state. It seems the body was trying to survive, and non-compulsory systems were shutting down, and my body was coursing with a ton of adrenaline.
The night before I had been struggling with a site issue, and my sugars were elevated for many hours and I ended up “stacking” too many boluses in an effort to bring it down. And, after an injection and a site change it did finally get back into normal range, but it was accompanied with a sudden drop - even though my sugar was high, and that may been when the liver kicked in and thus needing to recharge and causing havoc that next day - leading into the severe low that sent me reeling.
Anyway, it’s a good reminder not to over treat when there’s a site issue, and to be very watchful the next day. And, also a good reminder of how essential the Glucagon Emergency kits are to have on hand for that one time when you need the help… Personally, I pray this never happens again. But, if it does I guess I will be better prepared for the terrifying rollercoaster ride that comes with it.
Thanks again for your thoughtful reply.
K


(joe) #4

@Kbescherer as I write this, I just woke up to a 270 because I should have change my set yesterday. I knew it was going bad. Anyway I changed it and then did a “revenge bolus” which for me was a manual 10 unit bolus and a low carb breakfast.

A new set is tricky for me because the local site gets a little inflammation at first, so the insulin doesn’t work as well for 4 hours.

I have 2 tricks now: a hot shower and exercise. The hot shower relieves the inflammation and I might even be low in 20 minutes. If I am still high, a walk or other cardio will do the rest. If I stacked another bolus right now, I might completely crash.

Glad you are ok